Can ibuprofen kill you – All You Need To Know Here!

Can ibuprofen kill you? Yes, ibuprofen can kill you. A 60 kg man can die after taking 191 pills of ibuprofen. Ibuprofen is a non-steroidal anti-inflammatory medication (NSAID) that is frequently used to treat fever, discomfort, and inflammation in the body. Overdoses, erroneous combinations, and improper use of NSAIDs result in the hospitalization of over 100,000 individuals and the deaths of 16,500 people in the United States each year.

 Ibuprofen

Ibuprofen is a pain reliever, fever reducer and inflammation reducer that belongs to the nonsteroidal anti-inflammatory drug (NSAID), a family of drugs. Menstrual cramps, migraines, and rheumatoid arthritis are all examples of this.

It can also be used to close a preterm baby’s patent ductus arteriosus. It can be administered orally or intravenously. It usually starts functioning after an hour.

History

During the 1960s, the Boots Group’s research unit developed ibuprofen from propionic acid. Isobutyl (ibu), propionic acid (pro), and phenyl are the three functional groups that make up the name (fen).

It was discovered as a consequence of research towards a safer alternative to aspirin in the 1950s and 1960s. A team led by Stewart Adams discovered and synthesized the chemical, and a patent application was filed in 1961. Adams first used the medication to help him get over a hangover.

In 1969, the medication was approved in the United Kingdom for the treatment of rheumatoid arthritis, and in 1974, it was approved in the United States. Later, in 1983 and 1984, it became the first non-steroidal anti-inflammatory drug to be sold over the counter in these two nations.

In 1987, Dr. Adams was awarded the Order of the British Empire. For the invention of the medication, Boots received the Queen’s Award for Technical Achievement in 1987.

Medical uses

Fever, mild to moderate discomfort, uncomfortable menstruation, osteoarthritis, dental pain, headaches, and pain from kidney stones is all common uses for ibuprofen. Around 60% of people respond to any NSAID, and those who don’t respond well to one may respond to another.

It’s used to treat inflammatory disorders including rheumatoid arthritis and juvenile idiopathic arthritis. Pericarditis and patent ductus arteriosus are also treated with it.

Lysine

Ibuprofen lysine, the lysine salt of ibuprofen, also known as “ibuprofen lysinate” in some countries, is approved for the same problems as ibuprofen; the lysine salt is utilized because it is more water-soluble.

Ibuprofen lysine is marketed as a fast-acting pain reliever because, when administered as a lysine salt, absorption is significantly faster (35 minutes vs. 90–120 minutes).

The Food and Drug Administration authorized ibuprofen lysine in 2006 for the closure of patent ductus arteriosus in preterm babies weighing 500 to 1,500 g and less than 32 weeks gestational age when standard medical 1 treatment is ineffective.

Summary

Can ibuprofen kill you? Yes, it can if it is taken in a large amount. Ibuprofen is a pain reliever and it belongs to the nonsteroidal anti-inflammatory family of drugs. It was approved in the United Kingdom in 1969. It was approved in the United States in 1974. Ibuprofen lysinate is used in place of ibuprofen in some countries.

How to use ibuprofen oral

If you’re using an over-the-counter product, make sure you read all of the guidelines on the box before using it. If your doctor has prescribed ibuprofen, read the Medication Guide supplied by your pharmacist before starting to take it and every time you obtain a refill.

Inquire with your doctor or pharmacist if you have any concerns. Unless your doctor tells you otherwise, take this medicine by mouth every 4 to 6 hours with a full glass of water. After taking this medication, do not lie down for at least 10 minutes.

Take this medicine with food, milk, or an antacid if you have stomach discomfort while taking it. The dose is determined by your medical condition and treatment response. Take this medicine at the lowest effective dose for the shortest period feasible to decrease the risk of stomach bleeding and other adverse effects.

Do not raise your dose or take this medication more frequently than your doctor or the package label recommends. Continue to take this medicine as advised by your doctor if you have an ongoing disease like arthritis.

When children take ibuprofen, the dose is calculated depending on the child’s weight. To determine the correct dose for your child’s weight, read the package directions. If you have any questions or need assistance selecting a nonprescription product, go to your pharmacist or doctor.

It may take up to two weeks of consistent use of this medication for certain diseases (such as arthritis) before you obtain the full effect. If you’re taking this medicine “as required,” keep in mind that pain relievers function best when taken as soon as the first indications of discomfort appear.

If you wait until the pain becomes unbearable, the medicine may not be as effective. Get medical treatment immediately once if your illness persists or worsens, or if you suspect you may have a significant medical problem.

If the nonprescription product is being used to treat a fever or pain in yourself or a child, call your doctor immediately away if the fever worsens or lasts longer than three days, or if the discomfort worsens or lasts longer than ten days.

Can ibuprofen kill you?

Ibuprofen is a safe medication that is often found in many people’s medicine cabinets. However, like with other medications 1, it should be used exactly as advised on the label or as prescribed by your doctor. Otherwise, it may cause injury to you, and in extreme circumstances, death.

It should not be used in higher dosages or for longer than the manufacturer recommends. To get relief from your temperature, discomfort, or swelling, you must also take the least amount possible.

Can you overdose on ibuprofen?

The maximum dosage of ibuprofen for adults is 800 milligrams (mg) per dose. It can be taken up to four times each day, for a total of 3200 mg per day. If you take too much ibuprofen, you may have unpleasant side effects that require emergency medical treatment.

How much ibuprofen can kill you?

According to animal studies, the lethal dosage of oral ibuprofen that kills 50% of test animals (LD50) is 636 mg/kg. If this number is applied to humans, a 60-kg man may die from acute ibuprofen overdose after taking 191 pills (200mg/tablet) for a total of 38,160 mg.

At lower dosages (600-800mg), ibuprofen might cause stomach discomfort, which can lead to internal bleeding and death if used for an extended period. Higher dosages (1200-1600mg) can make you nauseous and make puke up, but not to the point of death.

Summary

Read all the guidelines and medication guides before using ibuprofen. If you have some stomach disorder while taking ibuprofen, take it with milk.

People ask “can ibuprofen kill you?”. The answer to this question is “yes”. Ibuprofen can kill you if it is taken in a large amount. A 60 kg man can die after taking 191 pills of ibuprofen.

Overdose of ibuprofen

Since it was approved for over-the-counter usage, ibuprofen overdose has become widespread. Although the frequency of life-threatening consequences from ibuprofen overdose is minimal, many overdose episodes are described in the medical literature.

In situations of overdose, the human reaction might range from no symptoms to death despite extensive treatment. The majority of symptoms are caused by an overabundance of ibuprofen’s pharmacological activity and include stomach discomfort, uneasiness, vomiting, sleepiness, dizziness, headache, ringing in the ears, and nystagmus.

Seizures, hypokalemia, high blood potassium levels, low blood pressure, slow heart rate, rapid heart rate, arrhythmia, coma, liver damage, acute renal failure, cyanosis, respiratory depression, and cardiac arrest have all been recorded on rare occasions.

Individual sensitivity also plays a role in the intensity of symptoms, which varies with the ingested amount and time passed. In general, the symptoms of an ibuprofen overdose are similar to those of other NSAID overdoses.

The relationship between symptom severity and measured ibuprofen plasma levels is unreliable. Toxic effects are rare at dosages less than 100 mg/kg, but they can be severe at levels greater than 400 mg/kg.

Large dosages, on the other hand, do not always imply a fatal clinical course. The exact fatal dosage is difficult to calculate since it varies depending on the individual’s age, weight, and other medical factors.

Treatment for an ibuprofen overdose is determined by the severity of the symptoms. Decontamination of the stomach is indicated in instances that show early. This is accomplished by the use of activated charcoal, which adsorbs the medication before it enters the bloodstream.

Gastric lavage is no longer often utilized, although it might be considered if the amount of food consumed is potentially life-threatening and can be done within 60 minutes after consumption. Vomiting for the sole purpose of vomiting is not advised.

The majority of ibuprofen ingestions have relatively minor side effects, and overdosing is easily managed. Kidney function should be checked and standard procedures to maintain normal urine output should be implemented.

Forced alkaline diuresis is potentially helpful since ibuprofen contains acidic characteristics and is eliminated in the urine. Because ibuprofen is largely protein-bound in the blood, unaltered drug excretion by the kidneys is limited. As a result, forced alkaline diuresis is of minimal value.

What to do if someone overdoses on ibuprofen?

Knowing how many ibuprofens it takes to die and what an overdose may do isn’t enough; you also need to know what to do if you overdose. Call Poison Help for immediate medical assistance.

Severe stomach discomfort, vomiting, sleepiness, excessive sweating, shallow breathing, coughing up blood, loss of consciousness, or coma are all signs of an overdose.

You may be given liquid charcoal at the emergency department to absorb the medicine and prevent it from entering your systemic circulation. If you’ve taken potentially life-threatening dosages, gastric lavage may be necessary. If you are accused of attempting suicide, an ibuprofen overdose might put you in a mental institution.

Summary

Can ibuprofen kill you? The overdose of ibuprofen can cause death in extreme cases. Seizures, hypokalemia, high blood potassium levels, slow heart rate, arrhythmia, coma, liver damage, and cardiac arrest are the common symptoms after an overdose of ibuprofen. Call poison help, if someone takes ibuprofen in a large amount.

Benefits of ibuprofen

It has the following advantages:

Reduce inflammation

Rheumatoid arthritis sufferers may find some comfort from ibuprofen. The medication can help with some of the discomfort and swelling, but it won’t change how the disease progresses.

Help in treating Alzheimer’s diseases

Alzheimer’s disease has been proven to be slowed by the use of ibuprofen. Ibuprofen has been shown to lower the quantity of beta-amyloid (a protein fragment associated with Alzheimer’s disease) that builds up in the brain.

While this research backs up earlier findings that ibuprofen and other NSAIDs help delay or prevent the beginning of Alzheimer’s disease, experts believe it may also open up fresh perspectives on how ibuprofen protects the brain.

About 20 human studies have found that persons who took NSAIDs for different reasons had a significantly decreased chance of acquiring Alzheimer’s disease than those who did not.

Evidence suggests that amyloid deposits trigger inflammation in the brain, which activates immune cells and releases toxic chemicals that kill nerve cells. This route is considered to be disrupted by ibuprofen.

More efficient than aspirin

Aspirin is ineffective compared to ibuprofen. To get the same anti-inflammatory effect, 4000mg of aspirin is required, but only 2400mg of ibuprofen is required. This demonstrates that ibuprofen is more effective than other medicines since it is available in the body in lower quantities, reducing the risk of undesirable side effects.

Non-addictive

Ibuprofen is not addictive. Therefore it will not lead individuals to become addicted to it, as it might with other painkillers. It also implies that patients won’t develop a tolerance to the medicine, which means they won’t require greater and larger doses to get the same pain-relieving benefits.

Cheap

Ibuprofen is a reasonably inexpensive and non-prescription medication that is readily available. It’s gentle enough that it doesn’t require a prescription, but it’s also effective.

Summary

Ibuprofen can help in reducing inflammation. Ibuprofen also slows down the process of Alzheimer’s disease. Aspirin is less effective as compared to ibuprofen. Ibuprofen is non-addictive and this is its plus point. It is inexpensive and very effective.

Disadvantages of ibuprofen

Disadvantages of ibuprofen are given below:

Cardiovascular risk

Chronic ibuprofen usage, like numerous other NSAIDs, has been linked to an increased risk of hypertension in women, albeit not as much as acetaminophen, and myocardial infarction, especially in those who take larger dosages regularly.

The US Food and Drug Administration strengthened warnings about the elevated risk of heart disease and stroke linked with ibuprofen and similar NSAIDs on July 9, 2015; this warning does not cover the NSAID aspirin. Similar warnings were issued by the European Medicines Agency in 2015.

Digestive disorder

Ibuprofen is poisonous and can harm the intestines, resulting in severe stomach discomfort and internal bleeding in the stomach and intestines. Heartburn can also be induced by a large dose of ibuprofen, which causes the stomach’s acid production to rise. You may also have bloating and diarrhea.

Skin

Ibuprofen, like other NSAIDs, has been linked to the development of bullous pemphigoid or pemphigoid-like blistering. Ibuprofen, like other NSAIDs, is a photosensitizing agent. However, it is a poor photosensitizing agent when compared to other 2-aryl propionic acid members.

Ibuprofen, like other NSAIDs, is a very uncommon cause of Stevens-Johnson syndrome, an autoimmune illness. Toxic epidermal necrolysis is an uncommon side effect of ibuprofen.

Ringing in the ear

Tinnitus is a buzzing or ringing sensation in the ears that some people experience after taking excessive dosages of ibuprofen. Hissing, whistling, clicking, or roaring in the ears are some of the other symptoms. These can affect one or both of your ears, causing hearing and concentration problems.

Miscarriage

According to a study of pregnant women, those who took any type or dosage of NSAIDs were 2.4 times more likely to miscarry than those who did not. Israeli research, on the other hand, revealed no higher incidence of miscarriage in the group of women who used NSAIDs.

Difficulty in breathing

Ibuprofen can decrease respiration and produce difficult or sluggish breathing, as well as wheezing and coughing when taken in excessive amounts.

Confusion

After consuming too much ibuprofen, a person may become confused, incoherent (difficult to comprehend), or angry. Headaches and a lack of coordination are also possible side effects.

Blurred vision

When you take too much medication, it might cause vision issues. Dizziness, lightheadedness, and inability to move properly can be caused by blurring or seeing double.

Convulsions

After consuming excessive doses of ibuprofen, tremors, convulsions, or seizures characterized by uncontrolled body shaking might occur. Loss of consciousness and coma may occur as a result of these events.

Drowsiness

Another possible adverse effect of taking too much ibuprofen is drowsiness. An overdose might cause you to pass out or lose consciousness in severe situations.

Summary

Ibuprofen has many disadvantages. If taken in large amounts, it can increase the risk of heart diseases, it can cause skin problems. Digestive disorders are also common after taking ibuprofen in a larger amount.

People can face difficulty in breathing. Drowsiness, convulsions, blurred vision, confusion, etc. are also disadvantages of ibuprofen. ibuprofen can cause miscarriage.

Who should not use ibuprofen?

Ibuprofen is not recommended. People who have previously had an adverse response to aspirin or other NSAIDs, or who have recently had or will soon undergo heart surgery, should consult this trusted source.

It may also be inconvenient for individuals who:

  • They are prone to bleeding.
  • Those who have used a diuretic.
  • People suffer from stomach ulcers.
  • People who are over the age of 60.
  • People who are anticoagulant users.
  • People who have a cardiac condition.
  • People are suffering from hypertension.
  • Individuals are suffering from liver issues.
  • People who are suffering from renal illness.
  • Crohn’s disease or ulcerative colitis patients.
  • People who are infected with chickenpox or shingles.
  • People who are undergoing treatment for a severe illness.
  • People who are using additional nonsteroidal anti-inflammatory drugs (NSAIDs) or pain relievers.
  • People who are experiencing stomach issues such as heartburn or abdominal discomfort regularly.

Drugs that interact with ibuprofen

Ibuprofen is linked to several possible or suspected drug interactions that can alter the way other medications work.

  • Ibuprofen may raise lithium levels in the blood by decreasing lithium excretion by the kidneys. Lithium toxicity can result from high lithium levels.
  • Ibuprofen may decrease the blood-pressure-lowering effects of blood pressure-lowering medications. Because prostaglandins have a role in blood pressure control, this may happen.
  • When ibuprofen is used with methotrexate, the methotrexate or aminoglycoside levels in the blood may rise, probably because their removal from the body is slowed. More methotrexate or aminoglycoside-related side effects may result as a result of this.
  • The detrimental effect of cyclosporine on renal function is exacerbated by ibuprofen.
  • Ibuprofen should be avoided by those using oral blood thinners or anticoagulants, such as warfarin (Coumadin) because it thins the blood as well. Excessive blood thinning can lead to bleeding.
  • When aspirin is used with ibuprofen, the chance of getting an ulcer is enhanced.
  • When using ibuprofen or other NSAIDs, those who consume more than three alcoholic beverages per day may be at an elevated risk of getting stomach ulcers.
  • Combining selective serotonin reuptake inhibitors (SSRIs) with nonsteroidal anti-inflammatory drugs (NSAIDs) may increase the risk of upper gastrointestinal hemorrhage.

Summary

Ibuprofen is not recommended for people who are allergic to aspirin and other NSAIDs. It is not suitable for people who will soon undergo heart surgery. Don’t use ibuprofen with aspirin because it increases the chance of an ulcer.

Other researches on ibuprofen

Acne

Because of its anti-inflammatory characteristics, ibuprofen is occasionally used to treat acne, and it is offered in Japan as a topical therapy for adult acne. Ibuprofen, like other NSAIDs, may be beneficial in the treatment of severe orthostatic hypotension.

The effectiveness of nonsteroidal anti-inflammatory drugs (NSAIDs) in the prevention and treatment of Alzheimer’s disease remains unknown.

Parkinson’s disease

Ibuprofen has been linked to a reduced risk of Parkinson’s disease and may help to postpone or prevent the illness. Aspirin, other nonsteroidal anti-inflammatory drugs (NSAIDs), and paracetamol did not influence the risk of Parkinson’s disease.

Ibuprofen has a neuroprotective impact against the risk of Parkinson’s disease, according to Harvard Medical School researchers who published their findings in the journal Neurology in March 2011.

People who use ibuprofen daily had a 38 percent decreased chance of getting Parkinson’s disease, while other pain relievers like aspirin and paracetamol have no such impact. Given the likelihood of side effects, using ibuprofen to reduce the risk of Parkinson’s disease in the general population would be problematic.

The use of ibuprofen to reduce the risk of Parkinson’s disease in the general population would be problematic due to the likelihood of urinary and digestive side effects.

Dietary supplements

Some dietary supplements may interact negatively with ibuprofen and other NSAIDs, although more study is needed as of 2016, to be sure. Ginseng, garlic, ginger, turmeric, feverfew, ginseng, bilberry, meadowsweet, and willow are some of the nutrients that can help prevent platelet aggregation.

COVID-19

In Córdoba, Argentina, ibuprofen is being studied as a COVID19 therapy, putting it in a hypertonic solution and breathing it. Clinical studies will begin in June 2020. There is no evidence that ibuprofen inhibits SARS-CoV-2 infectivity in any test, whether on cultured cells or in animals, according to any verified publication.

The Argentine group’s lone publication is in the journal “Medical Hypotheses,” and it provides no evidence on the efficacy of ibuprofen. It’s just a wild guess based on data from other viruses that aren’t even close to SARS-CoV-2.

Summary

Ibuprofen is used to treat acne because of its anti-inflammatory properties. Ibuprofen also reduces the risk of Parkinson’s disease. Some dietary fiber may interact negatively with ibuprofen. Ibuprofen is also being studied as COVID-19 therapy.

Brands of ibuprofen

There are many brands of ibuprofen. Some are given below:

Brand nameFormStrengthCountry
AdvilCapsule, liquid, tablet, liquid-filled capsule200 mgBrazil, France, Greece, Australia, Canada, Romania, USA, Turkey, Colombia, Mexico, Israel, Hungary, Philippines, South Korea, South Africa
AlaxanCapsule200 mgPhilippines
ArthrofenTablet600 mg, 400 mg, 200 mgUnited Kingdom
BrufenTablet, oral syrup, caplet, granulesgranules (600 mg/sachet), Tablet (200 mg, 400 mg, 600 mg), syrup (100 mg/5 ml)Austria, South Africa, Egypt, South Korea, Portugal, Greece, India, Italy, Romania, New Zealand, Pakistan, Saudi Arabia, Slovakia, Serbia, UK,
Brufen RetardCaplet800 mgNorway, United Kingdom, Poland
CalprofenOral syrup100 mg/5 mlUnited Kingdom
Faspictablet400 mg, 200 mgPhilippines
FenpaedOral liquid200 mg/mlNew Zealand, United Kingdom
FenbidTopical gel10 %United Kingdom, China
FeverfenOral liquid100 mg/ 5 mlUnited Kingdom
RimafenTablet600 mg, 400 mg, 200 mgUnited Kingdom
OrbifenOral liquid100 mg/5 mlUnited Kingdom
NurofenTablet, topical gel, caplet, oral liquidtablet (200 mg), oral liquid (100 mg/5 ml)Australia, UK, Austria, Turkey, Belgium, Switzerland, Bulgaria, Spain, Croatia, South Africa, Cyprus, Slovakia, Czech Republic, Serbia, France, Russia, Germany, Greece, Romania, Hungary, Portugal, Ireland, Poland, Israel, New Zealand, Italy, Netherlands, North Macedonia,
MidolLiquid Gels200 mgUSA
IbuprofenTablet, oral liquid, caplet, topical gelTablet (200 mg, 400 mg, 600 mg), oral liquid (100 mg/5 ml), topical gel (5%)Norway, Poland, Canada, Spain, USA, UK, Romania, Sweden
IbuleveTopical gel10 %United Kingdom, Israel
IbugelTopical gel10 %United Kingdom

Frequently asked questions (FAQs)

People usually ask many questions about “can ibuprofen kill you?”, some of these questions are given below:

Which is safer acetaminophen or ibuprofen?

Ibuprofen was shown to be comparable to or better than acetaminophen in treating pain and fever in adults and children in one study. In addition, both medicines were determined to be similarly safe. There were 85 studies in all, including both adults and children, in this study.

How long does ibuprofen last in our body?

Even while ibuprofen’s effects last around 4 to 6 hours, it might take up to 24 hours for your system to be entirely free of it. The ibuprofen half-life is around two hours, according to the prescription instructions. Call 911 or Poison Control at 800-222-1222 if you have taken too much ibuprofen.

How can ibuprofen work so perfectly?

NSAIDs such as ibuprofen, aspirin, and naproxen are well-known, in part because they are accessible over-the-counter at pharmacies. By inhibiting the synthesis of cyclooxygenase, ibuprofen decreases pain, fever, edema, and inflammation. These chemicals are released by the body in reaction to sickness and damage.

Can you take ibuprofen daily?

While you can use ibuprofen for a few days, unless your doctor has prescribed it, it is not suggested that you take it regularly to ease the pain. Ibuprofen and other pain relievers can irritate your stomach lining, causing everything from moderate nausea to ulcers.

How long does ibuprofen keep a fever down?

Ibuprofen has a 6-8 hour duration of effect. Both of these drugs start working within an hour of being administered to your child. These medicines can lower a temperature by 1-2 degrees when taken as a fever reducer. To put it another way, a temperature of 103F will not return to “normal” with just one dosage of medicine.

Can you build a tolerance to ibuprofen?

You may acquire a tolerance to the medication. Tolerance implies you’ll need a greater dose of the medication to get the same level of pain relief. Tolerance is common and expected while using a long-term medication. This medication has the potential to induce severe skin responses.

Can ibuprofen calm you down?

Ibuprofen can also be used orally for self-medication to relieve mild aches and pains associated with the common cold, influenza, or sore throat, headache, including migraine toothache, muscle aches, backache, and minor arthritic pain.

Does sweating mean fever is breaking?

Sweating, in general, indicates that your body is steadily healing. Fever is a necessary part of the body’s natural healing process. When you have a fever, your body naturally attempts to cool down by sweating.

Can ibuprofen make you happy?

Physical pain medications like ibuprofen have long been recognized to aid with emotional suffering, but recent research shows that the medicine has different impacts on men and women: males who take it report worse emotions of rejection, while women report feeling better.

Does ibuprofen slow aging?

This study shows that ibuprofen, a common anti-inflammatory drug used to relieve pain and fever, may also have anti-aging effects. Ibuprofen delayed the aging of tiny animals to the equivalent of 12 human years, according to Newcastle University research.

Conclusion

Can ibuprofen kill you? Yes, it can if it is taken in a large amount. Ibuprofen belongs to the nonsteroidal anti-inflammatory family of drugs. In many countries, ibuprofen lysinate is used in place of ibuprofen. Read all the guidelines before taking ibuprofen.

Ibuprofen has many advantages. It can reduce inflammation and it is also non-addictive. It is inexpensive. It is used to treat acne and Parkinson’s disease. Ibuprofen has many disadvantages. It can increase the risk of heart diseases. It can cause skin problems.

Leave a Comment